COPENHAGEN — Palmar-plantar erythrodysesthesia (PPE) caused by capecitabine could be prevented with a prophylactic combination of atorvastatin and polyprenol, according to a study of breast cancer patients.
PPE, otherwise known as hand–foot syndrome, is a cutaneous skin toxicity caused by some types of chemotherapy. "PPE is a distressing condition that causes varying degrees of redness, pain, and scarring, and can greatly impact the quality of life of our patients," said Sergejs Kuznecovs, MD, head of the Cancer Research Laboratory at the Preventive Medicine Research Institute in Riga, Latvia.
"A lot of patients suffering from PPE cannot work," Dr Kuznecovs explained, "so we need to find a way to prevent this cutaneous toxicity."
He presented the study results here at the Multinational Association of Supportive Care in Cancer Annual Meeting.
"PPE occurs in 6% to 42% of patients receiving fluorouracil, capecitabine, and doxorubicin," said session moderator Mario Lacouture, MD, director of the oncodermatology program at the Memorial Sloan Kettering Cancer Center in New York City. "And there have been fatalities reported from this condition due to secondary infections arising from the [affected] area."
Dr Kuznecovs and his colleagues conducted a randomized double-blind placebo-controlled study to evaluate the effectiveness and mechanism of action of atorvastatin with polyprenol in the prevention of PPE.
The investigators chose the atorvastatin and polyprenol combination because data have suggested that statins have inhibitory effects on cysteinyl leukotrienes and immunoglobulin (Ig)E-dependent histamine release in human mast cells, and polyprenol is a substitute for the dolichyl phosphate cycle and the rate-limiting factor in N-linked glycosylation, and could prevent cell-mediated cytotoxicity against skin fibroblasts.
The study involved 98 women with breast cancer who were 38 to 62 years of age and who were scheduled for treatment with capecitabine monotherapy 2500 mg/m² for six cycles.
"This study was about prevention," Dr Kuznecovs explained. One or 2 weeks before capecitabine was initiated, patients were randomized to one of three prophylaxis groups: 25 women received atorvastatin plus polyprenol, 24 received atorvastatin alone, and 24 received polyprenol alone. The 25 patients who received no supportive treatment served as the control group.
The severity of skin toxicity was assessed with the National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE), version 3.0. Skin toxicity was less severe in women who received the combination or either monotherapy than in those in the control group.
"Grade 2 and 3 PPE was seen in eight patients in the control arm and absolutely none of the patients in the treatment arm," whether they received combination or single-agent prophylaxis, Dr Lacouture reported.
"This was a small study showing some benefit, but the mechanisms of benefit of this combination are unclear. I think an epidemiologic study would be advisable," he told Medscape Medical News. "And if there is indeed a signal from a large epidemiologic study based on these observations, a randomized controlled trial would be advised."
Table. PPE Prevention
|Toxicity||Atorvastatin Plus Polyprenol Group, n||Atorvastatin Group, n||Polyprenol Group, n||Control Group, n|
Fewer patients in the treatment groups than in the control group developed PPE (11% vs 39%). And PPE symptoms were significantly less severe in the treatment groups than in the control group (P < .01).
In addition, PPE symptoms were more common when prophylaxis was initiated 1 week before capecitabine than when it was initiated 2 weeks before capecitabine (6% vs 2%).
The combination of atorvastatin and polyprenol can prevent PPE caused by capecitabine, Dr Kuznecovs and his colleagues conclude.
Dr Kuznecovs and Dr Lacouture have disclosed no relevant financial relationships.
Multinational Association of Supportive Care in Cancer (MASCC) Annual Meeting: Abstract 20-02-O. Presented June 25, 2015.
Medscape Medical News © 2015 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Hand-Foot Syndrome Prevention With Atorvastatin and Polyprenol - Medscape - Jul 23, 2015.